Safety of human papillomavirus vaccines
The Committee reviewed the latest SAGE recommendations on HPV vaccines as well as data related to their large-scale use as well as publications on early post-marketing surveillance. The post-licensure data from the United States regarding one HPV vaccine (Gardasil) were reassuring; the safety profile was similar to that found in the pre-licensure trials. No evidence of previously undetected serious adverse events had been found that were causally related with use of this vaccine. Of the several new scientific articles on the use of HPV vaccines published since the GACVS meeting in June 2007,1 3 focused on safety findings with observations on syncope, hypersensitivity, anaphylaxis and central demyelinating diseases. Of note was the finding of a study by Brotherton and colleagues2 conducted in New South Wales, Australia following the introduction of Gardasil. They reported 7 cases of anaphylaxis occurring within 30 minutes of vaccination during the administration of 269 000 doses of the vaccine. This rate was significantly higher than had been observed in a comparable school-based programme with meningococcal C vaccination. However, there were no serious sequelae following appropriate management. After careful methodological review, neither this report nor the other reports raised sufficient concern to change previous advice given by GACVS. In particular, there was no convincing evidence in the publication purporting an association between HPV vaccination and central demyelinating diseases.3 While allergic reactions and syncope can occur after injection with HPV vaccine, usual safety precautions should suffice.
As many countries have only recently introduced HPV vaccines at the national level, and as plans exist to introduce the vaccines in numerous countries with varying capabilities for monitoring of adverse events following immunization (AEFI), the Committee calls for increased attention to building capacity for post-marketing surveillance in those countries where introduction is being planned. The Committee also agreed to update comprehensively the review of post-marketing safety profile of HPV vaccines at its June 2009 meeting.
- See No. 28/29, 2007, pp. 255–256.
- Brotherton JML et al. Anaphylaxis following quadrivalent human papillomavirus vaccination. Canadian Medical Association Journal, 2008, 179:525–533.
- Sutton I et al. CNS demyelination and quadrivalent HPV vaccination. Multiple Sclerosis, 19 September 2008. [e-publication ahead of print].